New Mexico, 2006Flash Flood and Hail in New Mexico, September 1, 2006
September 1, 2006 · NWS MAF · 4 events in 1 county or zone
2 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 1, 1:22 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 1, 1:22 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI SEP 1 2006
.SHORT TERM...
INTERESTING FORECAST SETUP FOR HEAVY RAIN POTENTIAL ACROSS MUCH OF
THE FORECAST AREA TONIGHT. WATER VAPOR IMAGERY SHOWS ABUNDANT
SUBTROPICAL MOISTURE IN PLACE ACROSS WEST TX AND SOUTHEAST NM...WITH
ADDITIONAL MOISTURE REINFORCEMENT COMING FROM THE NORTHERN SWATH OF
HURRICANE JOHN THAT IS LOCATED NEAR THE TIP OF BAJA CALIFORNIA.
SCATTERED CONVECTION IS ALREADY DEVELOPING ACROSS A GOOD PORTION OF
THE REGION THIS AFTERNOON...AND COVERAGE IS EXPECTED TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING HOURS...AS SHORTWAVE
DISTURBANCES EMBEDDED WITHIN THE MOISTURE PLUME MOVE NORTHEAST OUT
OF MEXICO. THE MOISTURE CONTENT OF THE ATMOSPHERE IS VERY HIGH...
WITH SATELLITE-DERIVED PWAT ESTIMATES OVER 1.5 INCHES. ALSO
THUNDERSTORMS THAT DEVELOP TONIGHT WILL LIKELY BE SLOW
MOVERS...GIVEN THE OVERALL WEAK WINDS IN THE LOW TO MID LEVELS OF
THE ATMOSPHERE. THESE FACTORS WILL CONTRIBUTE TOWARDS A CONTINUED
FLASH FLOOD THREAT...FFA WILL REMAIN IN EFFECT TONIGHT. HAVE TRENDED
POPS UPWARD INTO THE LIKELY CATEGORY TONIGHT ACROSS THE NORTHERN
AND WESTERN PART OF THE FORECAST AREA...TAPERED TO LOW END CHANCE
POPS IN THE FAR SOUTHEAST. COLD FRONT WILL BE PUSHING SOUTHWARD
ACROSS NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE EARLY SATURDAY
MORNING...WHICH WILL BRING A CONTINUED THREAT OF RAIN AND FLOODING
THIS WEEKEND.
.LONG TERM...
CONCERNS IN THE LONG TERM FORECAST CONTINUE TO BE CENTERED ON THE
EXPECTED RAINFALL AND FLOODING POTENTIAL THIS WEEKEND.
THE TWO MAIN FACTORS THAT WILL CONTRIBUTE TO OUR RAINFALL CHANCES
WILL BE A SURFACE COLD FRONT CURRENTLY LOCATED FROM CENTRAL
COLORADO INTO NORTHEAST NEBRASKA AND INCREASED MOISTURE FROM
HURRICANE JOHN. WEAK WINDS THROUGH THE COLUMN WILL ALSO LEAD TO
SLOW MOVING STORMS PRODUCING HEAVY RAINFALL. THE SHORT RANGE
MODELS CONTINUE TO SLOW DOWN THE ARRIVAL OF THE COLD FRONT. WE
HAVE GONE WITH A BLEND OF THE GFS/WRF FOR TIMING AS THE TWO LOOK
SIMILAR. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE PERMIAN
BASIN AREA LATE SATURDAY MORNING...THEN PUSH SOUTH INTO THE BIG
BEND REGION SATURDAY NIGHT. RAINFALL CHANCES HAVE BEEN RAISED AND
WILL GENERALLY REMAIN IN THE 40-70% RANGE THROUGH SUNDAY. GIVEN
THE POTENTIAL FOR HEAVY RAINFALL AND THE RECENT HEAVY RAINS...THE
FLASH FLOOD WATCH FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL
REMAIN IN EFFECT THROUGH SUNDAY. WEAK WINDS ALOFT WILL CONTINUE
INTO THE MIDDLE OF NEXT WEEK AS NORTHWEST FLOW ALOFT SETS UP OVER
THE REGION. PLENTY OF MOISTURE WILL REMAIN ACROSS THE AREA AND
POPS WILL BE FAVORED OVER THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. SOME MID-LEVEL SHORTWAVE ENERGY MAY MOVE
INTO THE REGION LATE NEXT WEEK AND IT APPEARS RAIN CHANCES MAY
SPREAD EAST INTO THE PLAINS BY THURSDAY.
&&
.HYDROLOGY...
HEAVY RAINFALL ALONG THE RIO GRANDE AND IT/S TRIBUTARIES HAS LED
TO FLOODING AT CANDELARIA AND NORTHWEST OF PRESIDIO. A RIVER FLOOD
WARNING FOR CANDELARIA (MODERATE FLOOD) AND PRESIDIO 7NW (MINOR
FLOOD) HAS BEEN ISSUED. THE CURRENT FORECAST INDICATES A GOOD
CHANCE OF RAIN ACROSS THE BIG BEND AND RIO GRANDE AREA THROUGH
THIS WEEKEND AND INTO EARLY NEXT WEEK. ADDITIONAL RAINFALL WILL
LIKELY LEAD TO INCREASED FLOWS ALONG THE RIO GRANDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 76 64 79 / 50 60 60 50
CARLSBAD NM 67 74 63 78 / 60 60 60 50
DRYDEN TX 71 87 70 79 / 30 30 50 50
FORT STOCKTON TX 69 83 64 76 / 40 50 60 50
GUADALUPE PASS TX 62 70 55 71 / 60 70 70 60
HOBBS NM 67 74 62 81 / 60 60 60 50
MARFA TX 59 73 58 74 / 60 50 60 70
MIDLAND INTL AIRPORT TX 67 77 66 78 / 60 60 60 50
ODESSA TX 69 77 64 78 / 60 60 60 50
WINK TX 70 84 65 82 / 60 60 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 PM CDT FRIDAY TO 7 AM CDT SUNDAY FOR
THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
&&
21/06Hazardous weather outlook, Sep 1, 12:48 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI SEP 1 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
248 PM CDT FRI SEP 1 2006 /148 PM MDT FRI SEP 1 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.
THUNDERSTORMS WILL BE SLOW MOVING...AND COULD PRODUCE VERY HEAVY
RAINFALL. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE ACROSS
THE REGION THROUGH TONIGHT. FLOWS WILL ALSO REMAIN ELEVATED ON THE
RIO GRANDE FROM CANDELARIA TO PRESIDIO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
SATURDAY NIGHT FOR MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
SOME STORMS COULD PRODUCE HEAVY RAINFALL...SO FLOODING OF
ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS
WILL ELEVATED FLOWS ALONG THE RIO GRANDE. AREAS THAT HAVE RECEIVED
HEAVY RAINFALL IN THE LAST FEW DAYS WILL BE PRONE TO ADDITIONAL
FLOODING AGAIN THIS WEEKEND. MOTORISTS AND RESIDENTS ARE URGED TO
PAY SPECIAL ATTENTION TO NATIONAL WEATHER SERVICE ALL-HAZARDS
WEATHER RADIO FOR UPDATES ON FLASH FLOOD WARNINGS DURING THIS
HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 1, 2:58 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI SEP 1 2006
NMZ033-034-012245-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
358 PM MDT FRI SEP 1 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL LEA
COUNTY THIS AFTERNOON.
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM LOCATED ABOUT 10 MILES SOUTHWEST OF HOBBS...OR
ABOUT 5 MILES NORTHWEST OF MONUMENT. ANOTHER STRONG THUNDERSTORM WAS
LOCATED ALONG U.S. HIGHWAY 62/180 ABOUT 8 MILES NORTHEAST OF
HALFWAY. THESE STORMS ARE MOVING SOUTHEAST AT 10 MPH.
THESE STORMS WILL MAINLY AFFECT RURAL ROADS...INCLUDING U.S HIGHWAY
62/180...AND STATE HIGHWAYS 529 AND 176. THE COMMUNITIES OF MONUMENT
AND EUNICE MAY ALSO BE AFFECTED.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...IN ADDITION TO STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL.
HEAVY RAINS MAY CAUSE PONDING OF WATER ON AREA ROADWAYS AND FLOODING
OF LOW LYING AREAS.
SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Event by event
2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Eddy
- When
- September 1, 3:58 PM MST
- Where
- Eddy County, 17 mi ENE of Carlsbad
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.517, -103.967
Nickel hail was reported at the intersection of U.S. Highway 62/180 and New Mexico Highway 31.
Flash Flood, Eddy
- When
- September 1, 4:00 PM MST to 9:00 PM MST
- Where
- Eddy County, 17 mi ENE of Carlsbad
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Six inches of water was flowing across the intersection of U.S. Highway 62/180 and New Mexico Highway 31 and over U.S. Highway 285 from Carlsbad to five miles north of Carlsbad. Six to eight inches of water was flowing over the intersection of U.S. Highway 62/180 and New Mexico Highway 360. One to two feet of water was running over many roads in northern and central Carlsbad. In addition, a resident reported water flowing into his basement. Later in the evening, two feet of water was reported flowing over the intersection of Main and Green Streets. Floodwaters also were beginning to invade homes in the La Huerta area of northeastern Carlsbad. Three feet of water were running over New Mexico Highway 128, seven miles east of that highway's intersection with New Mexico Highway 31. A vehicle was stranded in the high water and traffic was unable to drive through this location safely. Floodwaters continued to inundate basements in eastern portions of Carlsbad and vehicles continued to get swept up by high water on city streets. New Mexico Highway 524 was barricaded because of high water between U.S. Highway 285 and Lea Street on the south side of Carlsbad.
Thunderstorm Wind, Eddy
- When
- September 1, 4:37 PM MST
- Where
- Eddy County, 1 mi S of Carlsbad
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.400, -104.233
A 60 mph wind gust occurred in southern Carlsbad. No damage was reported at the time of this gust. Later, the Eddy County Sheriff's Office reported a tree down across West Orchard Street in Carlsbad.
Hail, Eddy
- When
- September 1, 4:40 PM MST
- Where
- Eddy County, 1 mi E of Carlsbad
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.417, -104.217
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, September 1, 20062 deaths · $36 million · 52 kt wind · 10 events
- Drought in Texas, September 1 to 30, 2006$80 million · 46 events
- Flooding and Coastal Flood in New Jersey, September 1 to 5, 20062 injured · $5.0 million · 70 kt wind · 39 events
- Coastal Flood in Virginia, September 1, 2006$29 million · 6 events
- Coastal Flood in Virginia, September 1, 2006$19 million · 4 events
- Drought in Texas, September 1 to 5, 2006$9.4 million · 12 events
- Tropical Storm in North Carolina, September 1, 2006$14 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2006$1.0 million · 42 events
- High Wind in Maryland, September 1, 2006$5.0 million · 58 kt wind · 5 events
- Storm Surge and High Wind in Maryland, September 1 to 2, 2006$3.7 million · 55 kt wind · 11 events
- Flood and Coastal Flood in Delaware, September 1 to 5, 2006$850,000 · 54 kt wind · 17 events
- Tropical Storm in North Carolina, September 1, 2006$1.6 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535046, 5535087, 5535047, 5535048.